Indiana, 2011

Tornadoes and Damaging Winds in Indiana, April 26, 2011

April 26, 2011 · NWS PAH · 5 events in 3 counties and zones

A pronounced mid-level shortwave trough and associated 70 to 80 knot mid-level jet progressed northeastward from the southern Plains across Arkansas and Missouri. An associated surface low developed northeastward from southwest Missouri toward northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A pronounced mid-level shortwave trough and associated 70 to 80 knot mid-level jet progressed northeastward from the southern Plains across Arkansas and Missouri. An associated surface low developed northeastward from southwest Missouri toward northwest Illinois. A gradual increase in the warm sector southerly low level jet occurred as the surface low deepened. Increasing vertical wind shear in the moist and unstable warm sector resulted in organized severe storms. The storms were organized into bowing lines with embedded supercell structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM CST, 12 hours 6 minutes earlier.

Area forecast discussion, Apr 25, 12:52 PM CST, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT MON APR 25 2011

.DISCUSSION...
1 ROUND OF SHOWERS/STORMS PASSING NOW AND ANOTHER ROUND IS JUST
UPSTREAM...POISED TO ENTER LATER THIS EVENING AND OVERNIGHT AS WE
WARM SECTOR. BETTER CHANCE OF THUNDER WILL COME THEN...AS WE
DESTABILIZE. MAIN THRUST WILL CERTAINLY BE HEAVY RAIN WITH STILL
HIGH PWS AND WALL-TO-WALL PCPN LOOKING UPSTREAM. ANOTHER 2-3" THRU
TONIGHT-EARLY TOMORROW AM CAN BE EXPECTED. THEN AFTER A GENERAL
LULL IN WX TUESDAY...ATMOSPHERE RECHARGES WITH MORE OVERRUNNING
PCPN OVERWHELMING FA TUESDAY NIGHT-WEDNESDAY. MAY SEE ANOTHER 2-3"
SWATH DEVELOP/MOVE OVERHEAD. THIS WILL EXAGGERATE ALREADY ONGOING
FLOODING AND CONTINUE TO THRUST MAJOR-RECORD FLOOD LEVELS HERE.
FLASH FLOOD WATCH HEADLINE RUNNING THRU THE DAY WEDNESDAY
CERTAINLY LOOKS TO STILL BE GOOD THIS PACKAGE WITH NO RESPITE IN
SIGHT SAVE FOR THE TUESDAY RECHARGING LULL. KEEP IN MIND SLGT RISK
CONTINUES AS WELL...INCLUDING POTENTIAL FOR HIGH WINDS/LARGE HAIL
AND ISOLATED TORNADOES.

LARGE CYCLONE FINALLY LIFTS BULK OF MRH/UVM FIELD NORTH AND EAST
BY WEDNESDAY NIGHT-THURSDAY. RESULTANT POST SYSTEM ZONAL-NWLY FLOW
ACTION WILL MEAN DRY WEATHER FOR US THURSDAY-FRIDAY AND INTO FIRST
HALF OF SATURDAY POSSIBLY. ANOTHER FROPA-RELATED CHANCE OF PCPN
THEN COMES IN LATER SAT-SAT NIGHT-EARLY SUNDAY...BUT THIS SYSTEM
SHOULD MOVE ON THRU WEST-TO-EAST AND NOT OFFER NEARLY THE QPF AS
HAS BEEN FELT RECENTLY. MORE RECOVERY SLATED POST SUNDAY SYSTEM
PASSAGE WITH DRY WEATHER FORECAST FOR EARLY NEXT WEEK AS WELL.

&&

.AVIATION...
LOW VFR CIGS WILL OCCASIONALLY DROP TO MVFR WITH EACH ROUND OF
SHOWERS/STORMS...AND MAY FLIRT WITH IFR AT TIMES. MID AFTERNOON
PASSING ROUND OF STORMS WILL BE FOLLOWED BY A MID EVENING ROUND
AND THEN ANOTHER LATE NIGHT ROUND. VSBYS MAY DROP TO MVFR OR BLO
DEPENDING UPON PASSAGE OF STORM CENTER. WILL KEEP VCTS IN FORECAST
ONCE WE WARM SECTOR THIS EVENING...SLYS GUSTING TO NEAR 20KTS AT
TIMES. GENERAL LULL IN PCPN WILL BE FELT TOMORROW BEFORE NEXT BIG
ROUND COMES TOMORROW NIGHT-WED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 25, 1:46 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON APR 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
246 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING
TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
QUAD STATE REGION. ANY THUNDERSTORMS THAT DEVELOP THROUGH TONIGHT
COULD PRODUCE FLASH FLOODING IN A VERY SHORT PERIOD OF TIME.

IN ADDITION...A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE
ENTIRE QUAD STATE. LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW
TORNADOES WILL ALL BE POSSIBLE IN ADDITION TO VERY HEAVY RAINFALL
DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM FOR THE FAR SOUTHEAST PENNYRILE OF WESTERN KENTUCKY. REFER
TO THE WATCH FOR DETAILS.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL.
REFER TO OUR WEB PAGE AT WEATHER.GOV/PAH TO SEE ALL THE FLOOD
PRODUCTS AND DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR MAJOR TO CATASTROPHIC FLASH FLOODING AND RIVER
FLOODING WILL CONTINUE INTO MID WEEK. A FLASH FLOOD WATCH
CONTINUES THROUGH WEDNESDAY AFTERNOON. THOUGH IT APPEARS THERE MAY
BE A BREAK FOR MUCH OF THE AREA DURING THE DAY TUESDAY...
WIDESPREAD HEAVY RAINFALL AND POSSIBLY MORE SEVERE THUNDERSTORMS
ARE EXPECTED TO RETURN TUESDAY NIGHT INTO WEDNESDAY. AN ADDITIONAL
4 TO 7 INCHES OF RAINFALL IS POSSIBLE THROUGH MID WEEK...BRINGING
5 DAY RAINFALL TOTALS SINCE LAST FRIDAY INTO THE 10 TO 15 INCH
RANGE. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS IS A PARTICULARLY
DANGEROUS SITUATION.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND RIVER
FLOODING WILL ONLY WORSEN WITH THE ADDITIONAL HEAVY RAINFALL. SOME
RIVER CRESTS MAY CHALLENGE HISTORICAL VALUES. FOR MORE
INFORMATION... PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT OUR WEB
PAGE AT WEATHER.GOV/PAH.

THE WIND LATE TUESDAY NIGHT AND WEDNESDAY COULD BECOME A HAZARD AS
THE SURFACE LOW PRESSURE SYSTEM SWEEPS ACROSS THE AREA. GUSTS INTO
THE 30 TO 40 MPH RANGE MAY BE COMMON AS THE SYSTEM DEEPENS UPON
ITS PUSH ACROSS AND OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE SEVERE THUNDERSTORM WATCH IS REQUESTED...AND
SPOTTERS MAY BE NEEDED LATER TONIGHT TOO. CONTINUED REPORTS OF
FLOODING AND HEAVY RAINFALL ARE ENCOURAGED AS WELL.

In the hours before

Local storm report, Apr 26, 12:01 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     TSTM WND GST     4 SW CADIZ              36.83N 87.87W
04/26/2011  M52 MPH          TRIGG              KY   MESONET

&&

JIMP
Local storm report, Apr 26, 12:17 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TSTM WND GST     HOPKINSVILLE            36.85N 87.49W
04/26/2011  M63 MPH          CHRISTIAN          KY   AWOS

&&

JIMP
Local storm report, Apr 26, 12:36 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     FARMERSVILLE            37.20N 87.91W
04/26/2011  M50 MPH          CALDWELL           KY   TRAINED SPOTTER

            50 MPH WAS HIGHEST MEASURED GUST BEFORE WIND EQUIPMENT
            BLEW AWAY.

&&

JIMP
Local storm report, Apr 26, 12:37 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     4 NE MARION             37.37N 88.03W
04/26/2011  M63 MPH          CRITTENDEN         KY   MESONET

&&

JIMP
Local storm report, Apr 26, 12:49 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     TRENTON                 36.72N 87.26W
04/26/2011                   TODD               KY   TRAINED SPOTTER

            SOME DAMAGE TO HOMES. TREES AND POWER POLES DOWN BETWEEN
            TRENTON AND GUTHRIE.

&&

JIMP
Local storm report, Apr 26, 12:54 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     2 W SPOTTSVILLE         37.88N 87.48W
04/26/2011  M71 MPH          HENDERSON          KY   TRAINED SPOTTER

&&

JIMP

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
April 26, 12:58 AM CST
Where
Vanderburgh County, 4 mi SE of Evansville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.939, -87.498

A trained spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Warrick

When
April 26, 12:58 AM CST
Where
Warrick County, Newburgh
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Five to ten large trees were down, including a few that were uprooted.

Tornado, Warrick

When
April 26, 1:02 AM CST to 1:05 AM CST
Where
Warrick County, 4.5 mi NNW of Boonville to 3.5 mi SE of Lynnville
Rating
EF2
Path length
4.53 mi
Path width
300 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
38.110, -87.302

At the initial damage point just southwest of Greenbrier, many trees were snapped or uprooted. As the tornado crossed Highway 61, it demolished a barn and tossed the debris about 50 to 75 yards. Another barn was damaged, and numerous large trees were uprooted and snapped. Several homes suffered roof damage from both the wind and from trees or large branches falling on them. Three telephone poles were snapped on Highway 61. Parts of the damage path were over inaccessible, roadless coal mine property. Peak winds were estimated near 120 mph. The average path width was 300 yards.

Tornado, Pike

When
April 26, 2:09 AM EST to 2:10 AM EST
Where
Pike County, 0.64 mi WSW of Spurgeon to 0.25 mi NW of Spurgeon
Rating
EF1
Path length
0.54 mi
Path width
225 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
38.247, -87.261

The tornado began on Indiana Route 61 just south of Spurgeon. It travelled northeast across the eastern outskirts of Spurgeon. Numerous trees were snapped at the base. Several trees were uprooted. Several homes received minor roof damage. A barn was damaged, with debris carried a couple hundred yards. A small building was destroyed. Severe straight-line winds caused other damage throughout the town of Spurgeon. Peak winds were estimated near 105 mph. The average path width was 200 yards.

Thunderstorm Wind, Pike

When
April 26, 2:15 AM EST to 2:19 AM EST
Where
Pike County, 1.85 mi WNW of Coe to 3 mi W of Velpen
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.312, -87.281

Hundreds of trees were either snapped or uprooted. Numerous homes received minor roof damage. The damage began about 3.5 miles east-southeast of Oakland City just east of the railroad tracks. Areas just south of Arthur were affected. The damage continued across Highway 61 and Highway 64, as well as areas on either side of County Road 364. The damage stayed south of the Patoka River. Peak winds were estimated around 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290512, 290515, 290349, 290353, 290347.